Mississippi, 2008Hail in Mississippi, September 20, 2008
September 20, 2008 · NWS JAN · 1 event in 1 county or zone
Widespread rain developed across the region along with a few embedded thunderstorms. One storm intensified and produced some hail in southern Marion County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Widespread rain developed across the region along with a few embedded thunderstorms. One storm intensified and produced some hail in southern Marion County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before the first event at Sep 20, 8:55 AM CST, 4 hours 10 minutes earlier.
Area forecast discussion, Sep 20, 8:55 AM CST, 4 hours 10 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE JACKSON MS
955 AM CDT SAT SEP 20 2008
.UPDATE...LATEST SATELLITE IMAGERY SHOWS A BROAD FLAT UPPER TROUGH
OVER THE MISSISSIPPI VALLEY REGION WITH A SERIES OF WEAK IMPULSES ROTATING
AROUND IT. GOOD ISENTROPIC LIFT HAS BEEN THE MAIN REASON FOR THIS
MORNINGS LOCALLY HEAVY RAINS AND EMBEDDED THUNDERSTORMS. THE ELEVATED
BOUNDARY CONTINUES TO PERSIST ACROSS AN AREA JUST SOUTHEAST OF THE NATCHEZ
TRACE...WHICH IS REFLECTED BY RADAR IMAGERY. ALSO AN INVERTED
SURFACE TROUGH ACROSS THE NORTHWEST DELTA REGION. EXPECT THE
ISENTROPIC LIFT TO CONTINUE WITH THE POTENTIAL FOR SOME
LOCALLY HEAVY RAINS. SO WILL CONTINUE TO KEEP THE BEST POPS GENERALLY
ALONG AND SOUTHEAST OF THE NATCHEZ TRACE CORRIDOR PER ELEVATED
BOUNDARY. CURRENT HIGHS FROM THE UPPER 70S EAST TO THE LOWER 80S
WEST STILL LOOKS TO BE ON TRACK...ESPECIALLY WITH LESS CLOUDS WEST
OF THE MS RIVER. THE RAINS WILL MAKE TODAYS FORECAST HIGHS A
CHALLENGE FOR THE REST OF THE REGION./17/
&&
.AVIATION...LOOKS LIKE MEI WILL HAVE GREATEST IMPACTS FROM
CONVECTION AS WE GO INTO THE EARLY AFTN WITH GTR/JAN/HBG ON THE
FRINGES. EXPECT IFR CONDITIONS TO PREVAIL AT MEI WITH OCNL MVFR
CONDITIONS AT GTR/HBG/JAN UNTIL ABOUT AROUND 18Z. AS CONVECTION
ATTEMPTS TO SHIFTS EWD...HBG COULD HAVE BIGGER CONCERNS AFTER 18Z
GLH WILL REMAIN ON THE EASTERN EDGE OF A STRATUS DECK THIS
MORNING...BUT EROSION OF THE DECK WILL SEND THEM TO VFR STATUS FOR
THE AFTERNOON. VFR CONDITIONS WILL PREVAIL AT GWO...BUT A FEW
SHOWERS COULD IMPACT THE AREA THIS AFTN. FOR TONIGHT...THERE WILL BE
SOME FOG AS WOULD BE EXPECTED WITH THE WET GROUND...BUT MID LEVEL
CLOUDS MAY LIMIT SFC COOLING AND FOG PRODUCTION AND WILL KEEP MVFR
FORECASTS FOR NOW. /EC/
&&
.PREVIOUS DISCUSSION...358 AM CDT SAT SEP 20 2008
.SHORT TERM...MOST OF THE CENTRAL PORTIONS OF THE CWA WILL START OFF
WITH A WET MORNING. MOST OF THE NIGHT PERIOD THERE HAVE BEEN DECENT
SIZED RAIN AREAS WITH EMBEDDED TSRA MOVING GENERALLY NE. THERE
EXISTS A NICE ELEVATED BOUNDARY ACROSS THE CENTRAL PORTIONS OF THE
CWA WITH A WEAK INVERTED SFC REFLECTION SHOWING UP AS A PRESSURE
TROUGH. ALOFT THERE EXISTS A SOLID AREA OF CYCLONIC FLOW WITHIN A
BROAD UPPER LOW/TROUGH WHICH IS PROVIDING DECENT ASCENT OVER THE
CWA. POCKETS OF BETTER LOW LEVEL MOISTURE ARE SUPPORTING THE RAIN
AREAS AND THIS IS EXPECTED TO CONTINUE FOR MOST OF TODAY. WE MAY
ACTUALLY SEE SFC CONVERGENCE GET ENHANCED ALONG THE I-55 CORRIDOR
LATER TODAY AS SOME DRIER LOW LEVEL AIR MOVES IN FROM THE EAST AND
HELPS SHARPEN UP THE INVERTED SFC TROUGH. OVERALL...MOISTURE
ASSOCIATED WITH THIS SYSTEM IS NOT PARTICULARLY DEEP AS INDICATED BY
WATER VAPOR IMAGERY. HOWEVER...MOISTURE BETWEEN 850 AND 600 MB IS
MORE THAN SUFFICIENT AND WITH DECENT ISENTROPIC ASCENT HOLDING
STEADY TODAY...DECENT RAIN CHANCES WILL EXIST. AT THIS POINT...LOOKS
LIKE THE I-55 CORRIDOR WILL CONTINUE TO BE THE AREA FOR THE BEST
PRECIP CHANCES. CHANCES WILL DROP OFF ON EACH SIDE OF THE CWA.
OVERALL...NOT EXPECTING A GREAT DEAL OF RAIN...BUT THERE DOES EXIST
THE POTENTIAL FOR CONVECTION AND THE LOCALIZED AREAS THAT SEE THE
FEW STORMS WILL SEE HIGHER PRECIP TOTALS. I WILL CONTINUE TO WORD
ISO THUNDER WITH THE SHOWER ACTIVITY.
TEMPS WILL BE TOUGH AGAIN TODAY AS PRECIP/CLOUDS WILL ALLOW FOR
POTENTIALLY A LARGE VARIATION ACROSS PORTIONS OF THE CWA. SINCE
THICKER CLOUDS AND PRECIP EXIST TO START THE PERIOD...WE SHOULD SEE
AN OVERALL COOLER DAY. THE WARMEST AREAS LOOK TO BE ALONG AND W OF
THE MS RIVER AS THINNER CLOUDS LOOK TO EXIST.
FOR TONIGHT...THE OVERALL PRECIP ACTIVITY LOOKS TO BE A GOOD BIT
LESS AS THE FLOW WEAKENS SOME AND THE RESULTING ISENTROPIC ASCENT IS
LESS. BEST CHANCES LOOK TO OCCUR DURING THE EARLY EVENING AS
ACTIVITY MAY LINGER FROM THE AFTERNOON. I WILL LOWER POPS 10% ACROSS
THE BOARD AND GO WITH A 30-40% RANGE. AFTER 03Z...I WILL LOWER POPS
AGAIN AND MENTION JUST SLIGHT CHANCE. AS FOR TEMPS...LOOKS LIKE GUID
IS AGAIN TOO COOL AND I WILL WARM MOST LOCATIONS. I WONT GET TOO
AGGRESSIVE AS THE POTENTIAL FOR SLIGHTLY DRIER AIR TO MOVE IN MAY
ALLOW FOR LOWER VALUES. HOWEVER...CLOUDS AND LIGHT WINDS SHOULD KEEP
TEMPS WARMER THAN GUID VALUES.
FOR SUN THROUGH SUN NIGHT...WE REALLY START TO LOOSE OUR LIFT FROM
THE LINGERING BROAD UPPER TROUGH AND WE SHOULD SEE EVEN LESS PRECIP
ACTIVITY AROUND. WHAT DOES OCCUR LOOKS TO BE MORE DIURNAL AND I HAVE
INDICATED THAT IN THE GRIDS. GUID POPS INDICATE THIS TREND AND I
HAVE FOLLOWED. AS FOR TEMPS...GUID VALUES ARE NOT TOO BAD BUT MAY BE
A LITTLE LOW IF CLOUDS THIN MORE. I THINK WE WILL SEE A BIT LESS
CLOUDS AND HAVE ADDED A FEW DEGREES TO SOME LOCATIONS FOR HIGHS.
GENERALLY HAVE GONE WITH 82-85 FOR HIGHS. FOR SUN NIGHT LOWS...GUID
AGAIN SEEMS TOO COOL. WITH A COMBINATION OF SOME LIGHT WINDS AND
LINGERING CLOUDS...I HAVE WARMED LOWS A FEW DEGREES WITH THE COOLEST
TEMPS ACROSS THE E/NE. /CME/
.LONG TERM...MONDAY THROUGH SATURDAY...BY MONDAY THE S/W IS EXPECTED
TO MOVE EAST OF THE AREA AND HIGH PRESSURE WILL BEGIN TO BUILD INTO
THE REGION. A FEW SHOWERS WILL LINGER ACROSS THE SOUTHEASTERN
PORTIONS OF THE CWFA FOR MONDAY. HEIGHTS WILL BE RISING THROUGH THE
DAY AND DRIER AIR WILL BEGIN TO MOVE IN...SO THESE SHOWERS SHOULD
BEGIN TO MOVE OUT OF THE AREA BY MONDAY NIGHT.
RIDGING ALOFT WILL BEGIN TO TAKE OVER THE AREA AND KEEP THE AREA DRY
FOR TUESDAY THROUGH FRIDAY. IN THE LOW LEVELS THE AREA WILL SEE
DRIER AIR ADVECT INTO THE REGION FROM THE ENE AS A BACKDOOR FRONT
APPROACHES. THIS COMBINED WITH SOME CAPPING OVER THE REGION SHOULD
PROVIDE FOR LITTLE CLOUD COVER OVER THE CWFA FOR THE MIDDLE TOWARD
THE END OF THE WORK WEEK. THIS MAINLY LEAVES FOR A TEMPERATURE
FORECAST FOR TUESDAY AND BEYOND. HAVE REMAINED WITH MEX GUI HIGHS
THAT GIVES PRETTY NORMAL VALUES IN THE MIDDLE 80S. WITH CLEAR SKIES
AND DRIER AIR ADVECTING INTO THE REGION HAVE LOWERED LOWS A BIT.
THIS IS MAINLY TO TREND VALUES CLOSER TO ENSEMBLE GUI. THIS WILL
GIVE MAINLY LOWER 60S WITH LOCATIONS IN THE EAST AND NORTHEAST
POSSIBLY DIPPING INTO THE UPPER 50S WHERE THE BEST RADIATIONAL
COOLING WILL OCCUR./14/
&&
.PRELIMINARY POINT TEMPS/POPS...
JACKSON 79 65 82 62 / 60 42 30 10
MERIDIAN 79 63 83 59 / 56 32 25 11
VICKSBURG 81 64 84 63 / 38 31 29 9
HATTIESBURG 82 65 83 63 / 67 31 26 15
NATCHEZ 80 64 82 63 / 57 28 30 14
GREENVILLE 83 62 83 62 / 32 28 31 8
GREENWOOD 79 63 82 61 / 43 34 34 8
&&
.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.
&&
Hazardous weather outlook, Sep 20, 3:02 AM CST, 10 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
402 AM CDT SAT SEP 20 2008
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
210915-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR-
SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES-
CHOCTAW-OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON-
NOXUBEE-ISSAQUENA-SHARKEY-YAZOO-MADISON MS-LEAKE-NESHOBA-KEMPER-
WARREN-HINDS-RANKIN-SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH-
SIMPSON-SMITH-JASPER-CLARKE-JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN-
LAWRENCE-JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST-
402 AM CDT SAT SEP 20 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS.
.DAY ONE...TODAY AND TONIGHT
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS IS NOT EXPECTED THROUGH NEXT FRIDAY.
FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.
CME
In the hours before
Special weather statement, Sep 20, 11:56 AM CST, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
1256 PM CDT SAT SEP 20 2008
MSZ072>074-201910-
FORREST MS-LAMAR MS-MARION MS-
1256 PM CDT SAT SEP 20 2008
A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL AND
40 TO 50 MPH WINDS WAS LOCATED 7 MILES WEST OF KOKOMO AT 1256 PM
CDT...MOVING EAST AT 20 MPH. HEAVY RAINFALL OF TWO TO THREE INCHES
AND FREQUENT CLOUD TO GROUND LIGHTNING ARE ALSO EXPECTED WITH THIS
STORM. OTHER STORMS ARE DEVELOPING OVER SOUTHERN MARION AND LAMAR
COUNTIES AND MOVING NORTH TOWARD THE PURVIS AND COLUMBIA AREAS.
THESE STORMS COULD BECOME STRONG AS WELL.
HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS
INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS
DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES.
PEOPLE IN SOUTHERN MARION...LAMAR AND FORREST COUNTIES SHOULD MONITOR
THIS STORM CLOSELY.
EEC
Hail, Marion
- When
- September 20, 1:05 PM CST to 1:09 PM CST
- Where
- Marion County, 1.54 mi NNW of Sandy Hook to 1.37 mi ENE of Sandy Hook
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 31.050, -89.831
Dime to nickel sized hail fell around Sandy Hook.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 131070.